Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 16, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 13, 2024, 6:43 PM CDT for East Baton Rouge Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 16 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2024, 6:43 PM CDT (23:43 UTC)
- Expired
- May 13, 2024, 6:59 PM CDT
- In force
- 16 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties East Baton Rouge Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA
The radar
The Hammond radar (KHDC), 89 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:43 PM CDT | TORNADO | 1 Nne Livonia, LA | NWS Survey team determined an EF-0 tornado, with peak estimated winds of 85 mph impacted portions of Frisco in Pointe Coupee Parish. This small tornado caused damage to trailers, a few homes, and numerous hardwood trees in a narrow swath from Highway 78, north |
| May 13, 7:03 PM CDT | TSTM WND DMG | 3 Ene Erwinville, LA | *** 1 FATAL, 2 INJ *** Corrects previous tstm wnd dmg report from 3 ENE Erwinville. Tree down on Mobile home on Rougon Rd. Additional information added with respect to injuries and fatality. |
| May 13, 7:03 PM CDT | TSTM WND DMG | 3 Ene Erwinville, LA | Tree down on Mobile home on Rougon Rd. |
| May 13, 7:03 PM CDT | TSTM WND DMG | Erwinville, LA | Widespread tree damage across Erwinville. |
| May 13, 7:05 PM CDT | TSTM WND GST 63 | 1 Nw Erwinville, LA | Community center in Erwinville measured a wind gust of 63 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2253 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.6
The text
As transmitted.
590
WFUS54 KLIX 132343 RRA
TORLIX
LAC033-077-121-140030-
/O.NEW.KLIX.TO.W.0016.240513T2343Z-240514T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
643 PM CDT Mon May 13 2024
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
North central West Baton Rouge Parish in southeastern Louisiana...
Southeastern Pointe Coupee Parish in southeastern Louisiana...
Northwestern East Baton Rouge Parish in southeastern Louisiana...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Erwinville, or 8 miles south of New Roads, moving
east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Zachary and Baker around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3061 9158 3068 9135 3066 9134 3065 9130
3070 9126 3071 9123 3063 9118 3056 9117
3055 9122 3053 9122 3053 9156
TIME...MOT...LOC 2343Z 262DEG 53KT 3057 9147
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HRL1 follow-up statement
229
WWUS54 KLIX 132359
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
659 PM CDT Mon May 13 2024
LAC033-077-121-140009-
/O.CAN.KLIX.TO.W.0016.000000T0000Z-240514T0030Z/
West Baton Rouge LA-Pointe Coupee LA-East Baton Rouge LA-
659 PM CDT Mon May 13 2024
...THE TORNADO WARNING FOR NORTH CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN EAST BATON ROUGE PARISHES
IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.
&&
LAT...LON 3061 9158 3068 9135 3066 9134 3065 9130
3070 9126 3071 9123 3063 9118 3056 9117
3055 9122 3053 9122 3053 9156
TIME...MOT...LOC 2356Z 262DEG 53KT 3060 9120
$$
HRLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 5:35 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 13, 5:35 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024
...New UPDATE...
.UPDATE...
Issued at 534 PM CDT Mon May 13 2024
Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024
Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.
2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.
The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.
Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.
Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024
The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024
MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.
&&
.MARINE...
Issued at 342 PM CDT Mon May 13 2024
Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 84 61 86 / 70 20 0 0
BTR 68 89 65 91 / 70 20 0 0
ASD 68 87 66 91 / 90 50 0 0
MSY 71 87 71 89 / 90 30 0 0
GPT 69 86 67 89 / 90 60 0 0
PQL 68 87 66 91 / 90 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
076>090.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
532-534-536-538-555-557-575-577.
MS...Flood Watch through late tonight for MSZ083>088.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
534-536-538-555-557-575-577.
&&
SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJSIn the hours before
Special weather statement, May 13, 3:09 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon May 13 2024
LAZ034-035-132045-
Pointe Coupee LA-West Feliciana LA-
309 PM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WEST
FELICIANA AND CENTRAL POINTE COUPEE PARISHES THROUGH 345 PM CDT
...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morganza, or 7 miles east of Melville, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, and Morganza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3097 9158 3083 9131 3055 9157 3065 9175
3066 9175
TIME...MOT...LOC 2009Z 211DEG 21KT 3067 9162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:18 PM CDT | Special Weather Statement | LIX | East Feliciana | 27 min |
| May 13, 6:14 AM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 61 min |
| May 13, 7:49 AM CDT | Special Weather Statement | LIX | East Feliciana, Saint Helena, Tangipahoa | 56 min |
| May 13, 8:35 AM CDT | Special Weather Statement | LIX | Saint Tammany, Tangipahoa | 55 min |
| May 13, 8:41 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 34 min |
| May 13, 8:45 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 13, 9:01 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 29 min |
| May 13, 9:17 AM CDT | Special Marine Warning | LIX | 58 min | |
| May 13, 9:33 AM CDT | Special Weather Statement | LIX | Saint Tammany | 57 min |
| May 13, 10:50 AM CDT | River Flood Warning | LIX | Washington | 11 days |
| May 13, 3:09 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 36 min |
| May 13, 3:17 PM CDT | Small Craft Advisory | LIX | 9 hr | |
| May 13, 5:26 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 18 min |
| May 13, 6:25 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 50 min |
| May 13, 6:36 PM CDT | Tornado Warning | LIX | Iberville, Pointe Coupee, West Baton Rouge | 22 min |
| May 13, 6:37 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville | 53 min |
| May 13, 6:43 PM CDT | Tornado Warning | LIX | Iberville | 15 min |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.